Change in haloperidol level due to carbamazepine— a complicating factor in combined medication for Schizophrenia

E. Michael Kahn, S. Charles Schulz, James M. Perel, Jane E. Alexander

Research output: Contribution to journalArticlepeer-review

46 Scopus citations

Abstract

Serum haloperidol levels were measured in patients who received haloperidol alone and, subsequently, haloperidol in combination with carbamazepine or lithium carbonate. Haloperidol levels and the level-dose ratios dropped about 50% in patients receiving carbamazepine. They remained the same in most patients receiving lithium carbonate. One patient receiving added carbamazepine experienced worsening of symptoms; this was associated with a drop in serum haloperidol level. Two other patients receiving added carbamazepine showed significant symptom reduction, although they also sustained drops in serum haloperidol levels. It is not clear whether these two individuals benefited from a primary antipsychotic effect of carbamazepine or from reduction of “toxic” haloperidol levels. Serum levels of antipsychotic medication should be monitored carefully when these medications are prescribed in combination with carbamazepine.

Original languageEnglish (US)
Pages (from-to)54-57
Number of pages4
JournalJournal of Clinical Psychopharmacology
Volume10
Issue number1
DOIs
StatePublished - Feb 1990

Fingerprint Dive into the research topics of 'Change in haloperidol level due to carbamazepine— a complicating factor in combined medication for Schizophrenia'. Together they form a unique fingerprint.

Cite this